Nebraska, 2016Flooding in Nebraska, May 26 to 31, 2016
May 26 to 31, 2016 · NWS OAX · 7 events in 5 counties and zones
Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some rivers in southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Repeated thunderstorm events from the 24th through the 27th of May led to generally minor flooding along some rivers in southeast Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 5:30 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 26, 5:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
630 PM CDT THU MAY 26 2016
.SHORT TERM...(tonight through Sunday)
Issued at 220 PM CDT Thu May 26 2016
Warm front was located across northeast Kansas at 19z with a large
area of convection blooming on either side of the front. Periods
of thunderstorms are expected through most of the period as upper
trough over the southern Rockies this afternoon lifts across the
plains region toward the upper Midwest through Saturday. There
looks to be a brief break in the stormy pattern late Saturday
night into Sunday behind the trough but additional storms return
by Monday.
Flash flood watch will cover parts of southeast Nebraska and
southwest Iowa near the warm front through tonight with potential
for several rounds of thunderstorms and heavy rain.
.LONG TERM...(Sunday night through Thursday)
Issued at 220 PM CDT Thu May 26 2016
Upper pattern becomes more amplified again in the extended period
with more storm chances into at least Wednesday although ECMWF is
a bit quicker with drier conditions by Tuesday night compared to
the GFS.
&&
.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Saturday)
Issued at 626 PM CDT Thu May 26 2016
Variable conditions likely through much of the period.
Thunderstorm complex will be moving across the area through 04z
followed by MVFR cigs and vsbys in fog as low levels expected to
remain saturated until after 15z.
&&
.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch through Friday morning for NEZ066>068-078-
088>093.
IA...Flash Flood Watch through Friday morning for IAZ069-079-080-090-
091.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...FobertHazardous weather outlook, May 26, 5:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT THU MAY 26 2016
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065-
271400-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
649 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
A FEW STRONG STRONG STORMS MAY DEVELOP FRIDAY AFTERNOON AND
EVENING AS A WEATHER DISTURBANCE TRACKS ACROSS THE REGION.
FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
IAZ069-079-080-090-091-NEZ066>068-078-088>093-271400-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS-OTOE-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
649 PM CDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THE SEVERE WEATHER THREAT HAS DIMINISHED AS OF EARLY EVENING.
HOWEVER...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA FROM THE WEST TONIGHT WITH THE POTENTIAL FOR ADDITIONAL
FLOODING. A FEW STRONG TO MARGINALLY SEVERE STORMS MAY DEVELOP FRIDAY
AFTERNOON AND EVENING AS A WEATHER DISTURBANCE TRACKS THROUGH THE
REGION. FLOODING WILL ALSO REMAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
DRIER WEATHER MAY TEMPORARILY ARRIVE SATURDAY NIGHT INTO SUNDAY
WITH THE CHANCE OF THUNDERSTORMS RETURNING NEXT WEEK. SEVERE
WEATHER POTENTIAL APPEARS LOW AT THIS POINT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.
In the hours before
Local storm report, May 26, 4:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM FLASH FLOOD 5 S SYRACUSE 40.59N 96.18W
05/26/2016 OTOE NE TRAINED SPOTTER
WATER OVER HIGHWAY 50...6 TO 12 INCHES DEEP.
&&
VDEWALDSpecial weather statement, May 26, 4:21 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT THU MAY 26 2016
IAZ090-262300-
FREMONT IA-
521 PM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT COUNTY UNTIL 600
PM CDT...
AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF HAMBURG...OR 23 MILES NORTHWEST OF TARKIO...MOVING
EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMBURG...SIDNEY...FARRAGUT...RIVERTON AND WAUBONSIE STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 IN IOWA NEAR MILE MARKER 1.
INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 12.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
IOWA.
LAT...LON 4059 9574 4065 9577 4072 9587 4076 9541
4058 9539
TIME...MOT...LOC 2221Z 262DEG 33KT 4065 9572
MEADLocal storm report, May 26, 4:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM FLASH FLOOD 4 NNW ROCA 40.71N 96.71W
05/26/2016 LANCASTER NE LAW ENFORCEMENT
DEBRIS AND WATER OVER HIGHWAY 77. NO CARS BEING ALLOWED
THROUGH. RELAYED THROUGH BROADCAST MEDIA.
&&
VDEWALDLocal storm report, May 26, 5:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD UNION 40.81N 95.92W
05/26/2016 CASS NE LAW ENFORCEMENT
NUMEROUS STREETS AND ROADS HAD WATER OVER THEM
PREVIUOSLY. CURRENTLY ROAD A AND 24TH IS THE ONLY AREA
THAT HAS HIGH WATER.
&&
VDEWALDLocal storm report, May 26, 5:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD 5 S THURMAN 40.74N 95.77W
05/26/2016 FREMONT IA LAW ENFORCEMENT
FLOODED ROAD ALONG 220TH AVENUE NEAR PERCIVAL.
0636 PM FLASH FLOOD TABOR 40.89N 95.67W
05/26/2016 FREMONT IA LAW ENFORCEMENT
FLOODED ROAD ALONG GREEN HOLLOW ROAD.
&&
VDEWALDLocal storm report, May 26, 5:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD SYRACUSE 40.66N 96.18W
05/26/2016 OTOE NE LAW ENFORCEMENT
NUMEROUS STREETS WITH WATER OVER THE ROADWAY...WATER WAS
UP TO 2 FEET DEEP EARLIER.
&&
VDEWALDFlood, Cass
- When
- May 26, 7:00 PM CST to May 27, 4:45 AM CST
- Where
- Cass County, 1.5 mi WSW of Union to 0.94 mi SW of Union
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.809, -95.925
Minor flooding was observed along the river to mainly agricultural land with a crest of 26.23 feet.
Flood, Nemaha
- When
- May 27, 12:54 AM CST to 9:05 AM CST
- Where
- Nemaha County, 1.97 mi SE of Glen Rock to 1.18 mi SSE of Glen Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.432, -95.851
Minor flooding was observed along the Little Nemaha River near the city of Auburn with a crest of 23.03 feet. This led to lowland flooding to agricultural areas along the river, but did flood part of Highway 136 to the east of the city of Auburn.
Flood, Nemaha
- When
- May 27, 1:00 AM CST to May 30, 5:15 PM CST
- Where
- Nemaha County, 1.02 mi NNW of Brownville to 1.52 mi NW of Brownville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.412, -95.661
Flooding of mainly agricultural lowland was observed along the river with a crest of 34.84 feet on the 27th.
Flood, Richardson
- When
- May 27, 4:15 AM CST to May 31, 11:59 PM CST
- Where
- Richardson County, 1.17 mi NNE of Rulo to 1.11 mi SE of Rulo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.064, -95.418
Minor flooding to agricultural lowland along the river was observed with a crest of 20.89 feet. The river flooding continued into the month of June.
Flood, Saline
- When
- May 28, 12:33 AM CST to May 31, 9:10 AM CST
- Where
- Saline County, 2.38 mi NNW of Wilber Muni Arpt to 0.95 mi NW of Wilber Muni Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.499, -97.004
Generally minor flooding was observed along Turkey Creek near the city of Wilber. The river crested at 14.91 feet and this created widespread lowland flooding along the creek. Some flooded was also reported to have impacted County Road O.
Flood, Seward
- When
- May 28, 6:37 AM CST to May 30, 7:00 AM CST
- Where
- Seward County, 2.44 mi S of Staplehurst to 1.21 mi S of Staplehurst
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.935, -97.161
Widespread lowland flooding was observed along the creek upstream of the city of Seward with a crest of 17.12 feet. This creek did flood several country gravel roads.
Flood, Saline
- When
- May 28, 10:53 AM CST to May 31, 11:39 PM CST
- Where
- Saline County, 1.25 mi WNW of Crete to 0.8 mi W of Crete
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.638, -96.971
Flooding was generally confined to agricultural areas along the river. With a crest of 23.55 the river did start to flood part of Tuxedo Park near the city of Crete.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Excessive Heat in New Jersey, May 26, 201612 injured · 1 event
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632909, 632917, 632918, 632919, 632916, 632915, 632914.